Alert archive / Iowa / Flash Flood Watches in 2011

Flash Flood Watch 3, NWS La Crosse, WI

July 27, 2011Grant County, Wisconsin; Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this flash flood watch at Jul 27, 2011, 2:02 PM CDT for Grant County, Wisconsin; Clayton County, Fayette County, Iowa. It took effect at Jul 27, 2011, 4:00 PM CDT. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2011, 2:02 PM CDT (19:02 UTC)
In effect from
Jul 27, 2011, 4:00 PM CDT
Expired
Jul 28, 2011, 9:29 PM CDT
In force
29 hr
Issued by
NWS La Crosse, WI
Flood severity
None

Counties Clayton County, IA, Fayette County, IA, Grant County, WI

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2106 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WGUS63 KARX 271902
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
202 PM CDT WED JUL 27 2011

...FLASH FLOODING POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING
OVER PORTIONS OF NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN...

.A WARM FRONT SITUATED NEAR HIGHWAY 20 IN IOWA WILL SERVE AS A
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME
OF THESE STORMS COULD IMPACT FAYETTE AND CLAYTON COUNTIES IN
IOWA...AS WELL AS GRANT COUNTY IN WISCONSIN. WITH A TROPICAL
AIRMASS IN PLACE...THE STORMS COULD PRODUCE VERY HEAVY
RAINFALL...RESULTING IN FLASH FLOODING. LOOK FOR MUCH OF THE
SHOWER AND THUNDERSTORM ACTIVITY TO SHIFT SOUTH BY THE EARLY
MORNING HOURS ON THURSDAY.

IAZ029-030-WIZ061-280315-
/O.NEW.KARX.FF.A.0003.110727T2100Z-110728T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE-CLAYTON-GRANT-
INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE
202 PM CDT WED JUL 27 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST 
  WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST 
  IOWA...CLAYTON AND FAYETTE. IN SOUTHWEST WISCONSIN...GRANT. 

* UNTIL 1 AM CDT THURSDAY

* SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 3 AND
  6 PM THIS AFTERNOON...THEN CONTINUE THROUGH MUCH OF THE EVENING.
  THE ENVIRONMENT IS FAVORABLE FOR THE STORMS TO PRODUCE RAINFALL
  RATES BETWEEN ONE AND THREE INCHES PER HOUR...WHICH WOULD RESULT
  IN FLASH FLOODING. LOOK FOR MUCH OF THE SHOWER AND THUNDERSTORM
  ACTIVITY TO SHIFT SOUTH BY 1 AM THURSDAY.

* DEPENDING ON THE EXACT PLACEMENT OF THE STORMS...FLOODING COULD
  OCCUR ALONG AREA CREEKS...STREAMS...ROADS...LOW LYING AREAS AND
  BASEMENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

AJ
7 follow-up statements
504 
WGUS63 KARX 280127
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
827 PM CDT WED JUL 27 2011

...FLASH FLOODING POSSIBLE THIS EVENING...

.HEAVY RAIN FELL ACROSS PORTIONS OF SOUTHERN GRANT COUNTY THIS
EVENING WITH DOPPLER RADAR ESTIMATED THAT BETWEEN 2 TO 4 INCHES OF
RAIN DROPPED WITHIN A FEW HOURS. A FLASH FLOOD WARNING HAS BEEN
ISSUED FOR THIS PORTION OF THE COUNTY THROUGH LATE THIS EVENING.
ACROSS FAYETTE AND CLAYTON COUNTIES...THE THREAT STILL EXISTS FOR
STORMS TO DEVELOP ACROSS THE SOUTHERN PORTIONS OF THESE COUNTIES
TONIGHT AND LEAD TO SOME FLASH FLOODING. THE THREAT SHOULD
DIMINISH AFTER MIDNIGHT AS THE STORMS SHIFT SOUTH AND EAST OF THE
REGION.

IAZ029-030-WIZ061-280600-
/O.CON.KARX.FF.A.0003.000000T0000Z-110728T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE-CLAYTON-GRANT-
INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE
827 PM CDT WED JUL 27 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. 
  IN SOUTHWEST WISCONSIN...GRANT. 

* UNTIL 1 AM CDT THURSDAY

* SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF
  NORTHEAST IOWA AND FAR SOUTHERN WISCONSIN. AS MUCH AS 2 TO 4
  INCHES OF RAIN COULD FALL OVER A FEW HOURS WHICH WOULD RESULT
  IN FLASH FLOODING. LOOK FOR MUCH OF THE SHOWER AND THUNDERSTORM
  ACTIVITY TO SHIFT SOUTH BY 1 AM THURSDAY.

* DEPENDING ON THE EXACT PLACEMENT OF THE STORMS...FLOODING 
  COULD OCCUR ALONG AREA CREEKS...STREAMS...ROADS...LOW LYING 
  AREAS AND BASEMENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

HALBACH
848 
WGUS63 KARX 280539
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
1239 AM CDT THU JUL 28 2011

...FLASH FLOODING OVERNIGHT...

.HEAVY RAIN FELL ACROSS PORTIONS OF SOUTHERN GRANT COUNTY THIS
PAST EVENING WITH RADAR ESTIMATES OF 3 TO 7 INCHES...WITH THE
HIGHER AMOUNTS ALONG THE ILLINOIS BORDER. A FLASH FLOOD WARNING
REMAINS IN EFFECT FOR THIS PORTION OF THE COUNTY. ACROSS FAYETTE
AND CLAYTON COUNTIES...THE THREAT STILL EXISTS FOR STORMS TO
DEVELOP ACROSS THE SOUTHERN PORTIONS OF THESE COUNTIES TONIGHT AND
LEAD TO SOME FLASH FLOODING.

IAZ029-030-WIZ061-281200-
/O.EXT.KARX.FF.A.0003.000000T0000Z-110728T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE-CLAYTON-GRANT-
INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE
1239 AM CDT THU JUL 28 2011

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 7 AM CDT THIS MORNING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. 
  IN SOUTHWEST WISCONSIN...GRANT. 

* UNTIL 7 AM CDT THIS MORNING

* SHOWERS AND THUNDERSTORMS CONTINUED TO TRACK OVER PORTIONS OF
  THE AREA WITH VERY HEAVY RAINFALL. AS MUCH AS 3 TO 7 INCHES OF
  RAIN HAS ALREADY FALLEN ACROSS SOUTHERN GRANT COUNTY...WITH MORE
  RAIN EXPECTED THROUGH THE OVERNIGHT HOURS.

* DEPENDING ON THE EXACT PLACEMENT OF THE STORMS...COULD OCCUR
  ALONG AREA CREEKS...STREAMS...ROADS...LOW LYING AREAS AND
  BASEMENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

RABERDING
363 
WGUS63 KARX 280858
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
358 AM CDT THU JUL 28 2011

...FLASH FLOODING THIS MORNING...MORE RAIN POSSIBLE THROUGH
   THIS EVENING...

.HEAVY RAIN FELL ACROSS CLAYTON AND GRANT COUNTIES OVERNIGHT WITH 
RADAR ESTIMATES OF 3 TO 7 INCHES...WITH THE HIGHER AMOUNTS ALONG
THE ILLINOIS BORDER. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR
CLAYTON AND GRANT COUNTIES THROUGH 730 AM. ACROSS FAYETTE
COUNTY...THE THREAT STILL EXISTS FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT WHICH MAY LEAD TO FLASH FLOODING.

IAZ029-030-WIZ061-281700-
/O.EXT.KARX.FF.A.0003.000000T0000Z-110729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE-CLAYTON-GRANT-
INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE
358 AM CDT THU JUL 28 2011

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. 
  IN SOUTHWEST WISCONSIN...GRANT. 

* THROUGH THIS EVENING

* THUNDERSTORMS PRODUCED HEAVY RAIN ACROSS THE AREA OVERNIGHT. AS
  MUCH AS 3 TO 7 INCHES OF RAIN HAS ALREADY FALLEN...WITH MORE
  RAIN POSSIBLE THROUGH THIS EVENING. 

* DEPENDING ON THE EXACT PLACEMENT OF THE STORMS...FLASH FLOODING
  COULD OCCUR ALONG AREA CREEKS...STREAMS...ROADS...LOW LYING
  AREAS AND BASEMENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

WETENKAMP
283 
WGUS63 KARX 281240
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
740 AM CDT THU JUL 28 2011

...FLASH FLOODING THIS MORNING...MORE RAIN POSSIBLE THROUGH   
THIS EVENING...

.HEAVY RAIN FELL ACROSS THE AREA OVERNIGHT WITH RADAR ESTIMATES OF
5 TO 9 INCHES...WITH THE HIGHER AMOUNTS ALONG THE ILLINOIS BORDER.
FLOOD WARNINGS REMAIN IN EFFECT FOR CLAYTON...GRANT AND FAYETTE COUNTIES
THROUGH 330 PM. 

IAZ029-030-WIZ061-282045-
/O.CON.KARX.FF.A.0003.000000T0000Z-110729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE-CLAYTON-GRANT-
INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE
740 AM CDT THU JUL 28 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. 
  IN SOUTHWEST WISCONSIN...GRANT. 

* THROUGH THIS EVENING

* THUNDERSTORMS PRODUCED HEAVY RAIN ACROSS THE AREA OVERNIGHT. AS
  MUCH AS 5 TO 9 INCHES OF RAIN HAS ALREADY FALLEN...WITH MORE
  RAIN POSSIBLE THROUGH THIS EVENING.

* DEPENDING ON THE EXACT PLACEMENT OF THE STORMS...FLASH 
  FLOODING COULD OCCUR ALONG AREA CREEKS...STREAMS...ROADS...LOW 
  LYING AREAS AND BASEMENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
631 
WGUS63 KARX 281608
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
1108 AM CDT THU JUL 28 2011

...HEAVY RAIN STILL POSSIBLE INTO THIS EVENING...

.A STATIONARY FRONT WILL REMAIN ACROSS THE AREA INTO THIS EVENING.
AS AN UPPER AIR DISTURBANCE MOVES OVER THE REGION...MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ALONG THE FRONT
THROUGH THIS EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE MORE HEAVY RAIN OVER AREAS THAT RECEIVED THE RAIN
WEDNESDAY NIGHT.

IAZ029-030-WIZ061-290015-
/O.CON.KARX.FF.A.0003.000000T0000Z-110729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE-CLAYTON-GRANT-
INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE
1108 AM CDT THU JUL 28 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. 
  IN SOUTHWEST WISCONSIN...GRANT. 

* THROUGH THIS EVENING

* THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE
  ACROSS THE WATCH AREA THROUGH THIS EVENING. THIS RAIN COULD
  FALL ON AREAS THAT RECEIVED AS MUCH AS 5 TO 9 INCHES OF RAIN
  WEDNESDAY NIGHT.

* DEPENDING ON THE EXACT PLACEMENT OF THE STORMS...FLASH 
  FLOODING COULD OCCUR ALONG AREA CREEKS...STREAMS...ROADS...LOW 
  LYING AREAS AND BASEMENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

04
087 
WGUS63 KARX 282042
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
342 PM CDT THU JUL 28 2011

...MORE STORMS WITH HEAVY RAIN STILL POSSIBLE...

.ADDITIONAL THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA LATE
THIS AFTERNOON THROUGH THE EVENING. THESE STORMS ARE EXPECTED TO
TRACK ALONG A NEARLY STATIONARY FRONT THAT REMAINS OVER NORTHEAST
IOWA INTO SOUTHWEST WISCONSIN. THESE STORMS COULD DROP MORE HEAVY
RAIN ON THE AREAS THAT RECEIVED THE RAIN WEDNESDAY NIGHT.

IAZ029-030-WIZ061-290445-
/O.CON.KARX.FF.A.0003.000000T0000Z-110729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE-CLAYTON-GRANT-
INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE
342 PM CDT THU JUL 28 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON AND FAYETTE. 
  IN SOUTHWEST WISCONSIN...GRANT. 

* UNTIL MIDNIGHT CDT TONIGHT

* ADDITIONAL THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE STILL
  POSSIBLE ACROSS THE WATCH AREA THROUGH THIS EVENING. THIS RAIN
  COULD FALL ON AREAS THAT RECEIVED AS MUCH AS 5 TO 9 INCHES OF
  RAIN WEDNESDAY NIGHT.

* DEPENDING ON THE EXACT PLACEMENT OF THE STORMS...FLASH 
  FLOODING COULD OCCUR ALONG AREA CREEKS...STREAMS...ROADS...LOW 
  LYING AREAS AND BASEMENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

04
152 
WGUS63 KARX 290229
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
929 PM CDT THU JUL 28 2011

...FLASH FLOODING THREAT HAS ENDED...

.THE BEST CHANCES FOR ANY ADDITIONAL HEAVY RAINFALL HAS COME TO AN
END ACROSS THE REGION THAT HAS BEEN HIT HARD BY HIGH AMOUNTS OF
RAIN THE PAST FEW DAYS. WHILE A FEW SHOWERS AND STORMS CAN NOT BE
RULED OUT OVERNIGHT...THESE SHOULD NOT POSE A FLASH FLOOD THREAT.

IAZ029-030-WIZ061-290330-
/O.CAN.KARX.FF.A.0003.000000T0000Z-110729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE-CLAYTON-GRANT-
INCLUDING THE CITIES OF...OELWEIN...PLATTEVILLE
929 PM CDT THU JUL 28 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN HAS BEEN CANCELLED. 

HEAVY RAIN FELL ACROSS THIS REGION YESTERDAY AFTERNOON AND
OVERNIGHT WITH 3 TO 6 INCHES FALLING...ALONG WITH SOME AREAS ALONG
THE WISCONSIN/ILLINOIS BORDER GETTING UPWARDS OF 10 INCHES.
ADDITIONAL HEAVY RAINFALL IS NO LONGER EXPECTED ACROSS THIS REGION
TONIGHT...THUS THE FLASH FLOOD WATCH HAS BEEN CANCELLED.

$$

HALBACH

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Jul 27, 11:00 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 27, 11:00 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT WED JUL 27 2011

.UPDATE...
ACTIVE MORNING ACROSS ABOUT THE NORTHERN HALF OF THE FORECAST AREA
WITH SHOWERS AND THUNDERSTORMS MOVING ACROSS. SOME OF THESE HAVE
BEEN DECENT RAIN PRODUCERS WITH RADAR DERIVED AND OBSERVED RAINFALL
RATES OF ONE TO TWO INCHES PER HOURS. LUCKILY THE DECENT RAIN
PRODUCERS HAVE BEEN ISOLATED AND NOT TRAINING OVER ANY ONE SPOT. THE
RAIN HAS BEEN FORCED BY A SOUTHWEST 25-30 KT JET AT 850MB AHEAD OF
AN MCV CURRENTLY MOVING INTO THE CHARLES CITY IOWA AREA. WITH THE
JET TURNING WESTERLY IN THE LAST TWO HOURS AND THE MCV TRACKING
EAST...THE SHOWERS AND EMBEDDED THUNDERSTORMS ARE NOW CONFINED TO
MAINLY ALONG...NORTH AND EAST OF INTERSTATE 94. ALSO NOTED ON RADAR
IS A BAND OF SHOWERS OVER SOUTHEAST SOUTH DAKOTA INTO NORTH CENTRAL
IOWA. THESE APPEAR TO BE ON A MID-LEVEL FRONTOGENESIS ZONE...NOTED
BY 700MB WINDS FROM THE SOUTHWEST AT 5 KT AT NELIGH NEBRASKA AND
WEST-NORTHWEST AT 10 KT AT WOOD LAKE MINNESOTA. CLOUDY SKIES
DOMINATE MUCH OF THE FORECAST AREA AS WELL UP IN NORTHERN
MINNESOTA...BUT A CLEARING WEDGE CAN BE SEEN OVER SOUTHWEST
MINNESOTA IN THE WAKE OF THE MCV. THE CLOUDS AND PRECIPITATION HAVE
LIMITED HEATING PRETTY WELL...WITH READINGS IN SOUTHWEST AND CENTRAL
WISCONSIN STILL IN THE 60S. WARMEST AREA RIGHT NOW IS IN MOWER
COUNTY OF MINNESOTA EXTENDING DOWN INTO NORTHEAST IOWA WHERE BRIEF
SUNSHINE HAS ALLOWED TEMPERATURES TO CLIMB INTO THE UPPER 70S.

THE AFTERNOON AND EVENING FORECAST IS COMPLICATED...ESPECIALLY GIVEN
THE FACT THAT MUCH OF THE 27.00Z/27.06Z MODEL SUITE HAD A POOR
HANDLE OF THIS MORNING CONVECTION. LUCKILY THE 27.12Z RUC/NAM AS
WELL AS THE 27.10Z/11Z/12Z HRRR RUNS HAVE DONE BETTER AND SEEM
REASONABLE. MCV TRACKING INTO NORTHEAST IOWA SHOULD MOVE EAST OF THE
FORECAST AREA BETWEEN 18-19Z PER LINEAR EXTRAPOLATION. SUBSIDENCE IN
THE WAKE OF THE MCV...COMBINED WITH TRAPPED LOW CLOUDS OVER CENTRAL
WISCONSIN LIKELY NOT DISSIPATING UNTIL 19-20Z AND LACK OF A SURFACE
FOCUSING MECHANISM...SHOULD PREVENT MUCH ADDITIONAL CONVECTION NORTH
OF I-90. THIS IS GOOD NEWS SINCE THAT AREA GOT 1 TO 4 INCHES OF RAIN
THIS MORNING. SOUTH OF I-90...THE TAIL END OF THE MCV AND OUTFLOW
FROM THIS MORNING PRECIPITATION...COMBINED WITH INCREASING
INSTABILITY WILL LIKELY RESULT IN CONVECTION. IN ADDITION...THERE
ARE SIGNS IN THE RUC OF INCREASING LOW LEVEL MOISTURE TRANSPORT THIS
AFTERNOON POINTING INTO CENTRAL AND POSSIBLY NORTHEAST IOWA. SO FEEL
PRETTY GOOD OF LATE AFTERNOON CONVECTION. THE BIG QUESTION IS WILL
MUCH OF THE CONVECTION END UP SOUTH OF THE FORECAST AREA...AS SOME
OF THE LATEST HRRR RUNS AND EVEN TO SOME DEGREE THE 27.12Z RUC
SUGGESTS. NOT SURE AT THIS TIME...BUT WAS CONFIDENT ENOUGH TO LOWER
PRECIPITATION CHANCES ALONG AND NORTH OF I-90...MAINLY INTO THE
40-50 PERCENT RANGE. EVEN THAT MIGHT BE TOO HIGH. WILL BE MONITORING
ENVIRONMENTAL TRENDS THROUGH THE AFTERNOON TO SEE IF PRECIPITATION
CHANCES NEED MORE REDUCTION TO THE SOUTH.

SHOULD CONVECTION FIRE LATE THIS AFTERNOON...0-6KM BULK SHEAR OF 40
KT EASILY SUPPORTS ORGANIZED CONVECTION AND LIKELY SUPERCELLS
INITIALLY. ALMOST ALL OF THE SHEAR IS IN THE 0-3KM LAYER...SO WOULD
ENVISION A QUICK TRANSITION TO BOW ECHO. BEFORE THAT...THOUGH...THE
0-1KM SHEAR AT 21Z IS 10-15 KT...INCREASING TO 15-25 KT AT 00Z...
HIGHEST IN NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. THESE VALUES
WOULD SUPPORT A TORNADIC THREAT. IF CONVECTION GROWS UPSCALE...THE
TRACK WOULD TAKE IT SOUTHEAST PRETTY HARD. THEREFORE...WOULD THINK
ANY SEVERE THREAT MAY ONLY BE UNTIL 8-9 PM TONIGHT.

&&

.AVIATION...THROUGH 06Z THURSDAY

BIGGEST CHALLENGE IS CONVECTIVE POTENTIAL BOTH EARLY THIS MORNING
AND AGAIN THIS AFTERNOON. COMPLEX OF THUNDERSTORMS ON NOSE OF LOW
LEVEL JET CURRENTLY MOVING ACROSS CENTRAL MINNESOTA. OUT AHEAD OF
THIS ACTIVITY IS SOME SCATTERED THUNDERSTORMS OVER NORTHEAST
IOWA...SOUTHWEST WISCONSIN AND SOUTHEAST MINNESOTA IN REGIME OF
925MB-850MB WARM ADVECTION. MODELS TAKE THE CENTRAL MINNESOTA
CONVECTION EASTWARD...WITH THE MAIN PART STAYING NORTH OF THE TAF
SITES THIS MORNING. WITH INSTABILITY EXPECTED TO WEAKEN TO THE EAST
OF THE ACTIVITY. SCATTERED CONVECTION IN THE WARM AIR ADVECTION
PATTERN MAY AFFECT BOTH THE KRST AND KLSE TAF SITES PRIOR TO 12Z
THIS MORNING. ALL OF THESE STORMS WILL WEAKEN THROUGHOUT THE MORNING
AS A COLD FRONT THEN APPROACHES THE AREA LATER THIS AFTERNOON.
ATMOSPHERE EXPECTED TO RECOVER AND BRING MORE CONVECTION TO THE TAF
SITES AFTER 20Z. WITH TIMING/LOCATION STILL SOMEWHAT PROBLEMATIC DID
COVER WITH -SHRA AND VCTS ONCE AGAIN...BUT THIS WILL HAVE TO BE
REFINED MORE WITH SUBSEQUENT TAF ISSUANCES. FOR THE MOST PART VFR
CONDITIONS EXPECTED THROUGH THE ENTIRE PERIOD. THE ONLY EXCEPTIONS
WILL BE WITHIN THUNDERSTORMS WHERE SOME MVFR AND PERHAPS IFR
CONDITIONS WILL BE POSSIBLE...ESPECIALLY THIS
AFTERNOON/EVENING...BUT TO FAR OUT TO PROVIDE ANY DETAILS AT THIS
TIME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE........AJ
AVIATION......RABERDING
Hazardous weather outlook, Jul 27, 11:16 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1116 AM CDT WED JUL 27 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1116 AM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON INTO TONIGHT

A BOUNDARY LEFTOVER FROM SHOWERS AND THUNDERSTORMS THIS MORNING
WILL ALIGN ITSELF BETWEEN INTERSTATE 90 AND HIGHWAY 20 IN IOWA
THIS AFTERNOON. EXPECT THIS BOUNDARY TO SERVE AS A FOCUS FOR
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT...LIKELY AFTER 3 PM
TODAY. THE ENVIRONMENT IS FAVORABLE FOR THE STORMS TO PRODUCE
DAMAGING WINDS...HEAVY RAINFALL AND EVEN A TORNADO...PARTICULARLY
OVER NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. MUCH OF THE SEVERE
WEATHER SHOULD END BY 8 OR 9 PM AS THE STORMS DIVE SOUTHEAST TOWARDS
INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ONCE AGAIN THURSDAY...MAINLY ALONG AND
SOUTH OF INTERSTATE 90. THE ENVIRONMENT IS ONCE AGAIN FAVORABLE FOR
SOME OF THE STORMS TO REACH SEVERE LEVELS...ESPECIALLY IN AREAS SOUTH
OF AN OSAGE IOWA...TO BOSCOBEL WISCONSIN LINE. DAMAGING WINDS AND
HEAVY RAIN LOOK TO BE THE MAIN THREATS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY.
HOWEVER...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE STORMS
WOULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUIRED THIS AFTERNOON BETWEEN 3 PM AND
9 PM FOR COUNTIES SOUTH OF INTERSTATE 90. SPOTTERS MAY ALSO BE
NEEDED ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN THURSDAY
AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RABERDING/AJ

In the hours before

Local storm report, Jul 27, 8:25 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
825 AM CDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       NELSON                  44.42N 92.00W
07/27/2011  M3.50 INCH       BUFFALO            WI   FIRE DEPT/RESCUE

            SEVERAL CREEKS IN THE AREA FLOWING OUT OF THEIR BANKS.

&&

ADAMS
Local storm report, Jul 27, 9:03 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
903 AM CDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       6 S MONDOVI             44.48N 91.67W
07/27/2011  M3.18 INCH       BUFFALO            WI   CO-OP OBSERVER

&&

ADAMS
Local storm report, Jul 27, 11:16 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1116 AM CDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     2 SE BROOKS             43.80N 89.61W
07/19/2011                   ADAMS              WI   PUBLIC

            LARGE BRANCHES FELL AND TENTS WERE DAMAGED TO APPROX 250
            SCOUTS AT CAMP FREELAND LESLIE ON THE ADAMS AND MARQUETTE
            COUNTY LINE IN CENTRAL WISCONSIN.

&&

SHEA
Local storm report, Jul 27, 11:39 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1139 AM CDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     HEAVY RAIN       TUNNEL CITY             44.00N 90.57W
07/27/2011  M2.69 INCH       MONROE             WI   CO-OP OBSERVER

&&

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:33 AM CDTAreal Flood AdvisoryARXBuffalo3 hr
Jul 27, 6:50 PM CDTSevere Thunderstorm WarningARXGrant40 min

Nearby

Flash Flood Watches in Iowa, 2011Flash Flood Watches in Wisconsin, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.